Title

Stochastic dominance and demographic policy evaluation: a critique

Campus Units

Economics

Document Type

Article

Publication Version

Submitted Manuscript

Publication Date

2016

Journal or Book Title

Journal of Demographic Economics

Volume

82

Issue

1

First Page or Article ID Number

111

Last Page

138

DOI

10.1017/dem.2016.1

Abstract

Stochastic dominance (SD) is commonly used to rank income distributions and assess social policies. The literature argues that SD is a robust criterion for policy evaluation because it requires minimal knowledge of the social welfare function. We argue that, on the contrary, SD is not a robust criterion. We do this by carefully introducing microfoundations into a model by Chu and Koo (1990) who use SD to provide support to family-planning programs aiming at reducing the fertility of the poor. We show that fertility restrictions are generally detrimental for both individual and social welfare in spite of the fact that SD holds. Our findings are an application of the Lucas’ Critique.

JEL Classification

D31, D63, I32, J13